Common side effects of Chemotherapy

Some common side effects of Chemotherapy are as follows:

  • Nausea and Vomiting: Chemotherapy can cause nausea and vomiting by affecting the stomach, the area of brain that controls vomiting or both. This reaction to chemotherapy varies from person to person and from drug to drug. Nausea and vomiting can almost always be controlled or at least lessened. If you experience this side effect, your doctor can choose from a range of drugs known as antiemetics, which can help curb nausea and vomiting.
  • Hair Loss (Alopecia): Hair loss is a common side effect of chemotherapy, but it doesn’t always happen. Your doctor can tell you whether hair loss is likely to occur with the drug or drugs you are taking. When hair loss does occur, the hair may become thinner or may fall out entirely. The hair usually grows back after the treatment is over. Some people even start to get their hair back while they are still having treatment. In some cases, hair may grow back in different color or texture. Hair loss can occur on all parts of the body and not just the head.
  • Fatigue and Anemia: Chemotherapy can reduce the bone marrow’s ability to make red blood cells, which carry oxygen to all parts of the body. When there are too few red blood cells, body tissues don’t get enough oxygen to do their work. This condition is called Anemia.
    Anemia can make you feel very weak and tired. Other symptoms of anemia include dizziness, chills, or shortness of breath. Be sure to report any of these symptoms to your doctor.
  • Infections: Chemotherapy can make you more likely to get infections. This happens because most anticancer drugs affect the bone marrow and decrease its ability to produce white blood cells, the cells that fight infections. An infection can begin in almost any part of your body including your mouth, skin, lungs, urinary tract, rectum and reproductive tract.
    Be alert to the signs that you might have an infection and check your body regularly for its signs paying special attention to your eyes, nose, mouth, skin, genital and rectal areas. The symptoms may include:
    • Fever
    • Chills
    • Sweating
    • Loose bowels
    • A burning feeling when you urinate
    • A severe cough or sore throat
    • Unusual vaginal discharge or itching
    • Redness or swelling, especially around wounds, sore, pimple, or intravenous catheter sites etc.
    Report any signs of infection to your doctor right away. This is especially important when your white blood cell count is low.
  • Delay in Blood Clotting: Anticancer drugs can affect the bone marrow’s ability to make platelets, the blood cells that can help stop bleeding by making your blood clot. If your blood does not have enough platelets, you may bleed or bruise more easily than usual, even from a minor injury.
  • Oral (mouth) problems: Good oral care is important during cancer treatment. Anticancer drugs can cause sores in the mouth and throat. They can also make these tissues dry or cause them to bleed. In addition to being painful, mouth sores can become infected by germs that live in the mouth. Because infections can be hard to fight during chemotherapy and can lead to serious problems, it’s important to take every possible step to prevent them.
  • Diarrhea (loose stools): When chemotherapy affects the cells lining the intestine, it can result in diarrhea. If you have diarrhea that continues for more than 24 hours, or if you have pain and cramping along with diarrhea, call your doctor.
  • Constipation: Constipation while on chemotherapy may be because of the effects of the drugs, lack of physical activity or undernourished diet. Please consult your doctor in case you have constipation.
  • Effects on Nerve and Muscle: The nervous system controls the functioning of all body organs and tissues. When chemotherapy affects the cells of the nervous system, a wide range of side effects can result. For example, certain drugs may make you feel a tingling or burning sensation, weakness, or numbness in the hands and or feet. Other nerve-related symptoms include loss of balance, clumsiness, difficulty in picking up objects, walking problems, jaw pain, hearing loss, stomach pain, and constipation. In addition to affecting the nerves, certain anti-cancer drugs also can affect the muscles and make them weak or sore.
    In some cases, nerve and muscle effects, though annoying, may not be serious. In other cases, nerve and muscle symptoms may indicate serious problems that need medical attention. Be sure to report any suspected nerve or muscle symptoms to your doctor.
  • Effects on skin and nails: You may have minor skin problems while you are having chemotherapy. Possible side effects include redness, itching, peeling, dryness and acne. Your nails may become brittle, darkened, or cracked. They also may develop vertical lines or bands.
    Certain anticancer drugs, when given intravenously, may produce a darkening of the skin all along the vein. The darkened areas usually will fade on their own a few months after treatment ends.
    Most skin problems are not serious, but a few demand immediate attention. Please consult your doctor.
  • Effects on Urinary System: Some anti-cancer drugs can affect the bladder or cause temporary or permanent damage to the kidneys. Be sure to ask your doctor if your anticancer drugs are among the ones that have this effect and notify the doctors if you have any symptoms that might indicate a problem. Signs to watch for include:
    • Pain or burning when you urinate
    • Frequent urination
    • A feeling that you must urinate right away ("urgency")
    • Reddish or bloody urine
    • Fever
    • Chills
  • Flu-like Syndrome: Some people report with flu-like symptoms within few hours to a few days after chemotherapy. These symptoms include muscle aches, headache, tiredness, nausea, slight fever, chills and poor appetite, which may last from 1 to 3 days. These symptoms also can be caused by an infection or by the cancer itself, so it’s important to check with your doctor when you have flu-like symptoms.
  • Fluid Retention: Your body may retain fluid when you are receiving chemotherapy. Check with your doctor or nurse if you notice swelling or puffiness in your face, hands, feet, or abdomenation of treatment or the side effects they are having. If that happens to you, talk to your doctor.
Top